One of the consults that we receive is the question as to whether a patient has neuroleptic malignant syndrome (NMS). I had a recent case where an adolescent female overdosed on a SSRI. It led to a very informative discussion between the pediatric hospitalist and their pediatric resident team, psychiatry and toxicology. I thought it might be worthwhile to review some of the concepts that were discussed.
Although pathophysiologic mechanism is undetermined, some type of drug-induced dopamine blockade probably occurs.
No clinical signs and symptoms verify the diagnosis of NMS. An international panel has published a consensus paper on the diagnostic criteria required for the diagnosis of NMS-criteria which they note has not been validated. (J Clin Psychiatry 2010).
Here is my synopsis on NMS:
“Cardinal Symptoms” of NMS are 1)hyperthermia 2)lead-pipe rigidity 3)autonomic instability 4)altered mental status and 5)elevated CPK
1) Hyperthermia (may be delayed-usually associated with diaphoresis). Originally one of the clinical signs for the basis of the diagnosis, NMS was thought to be related to malignant hyperthermia because the temperature was so markedly elevated (102-107F). However now there are case reports of NMS with minimal temperature elevation. On a toxicology blog, an Australian toxicologist asks-If a patient has classic signs/symptoms of NMS but no hyperthermia, is it NMS?
2) Rigidity-lead pipe-the patient is so rigid that they have no reflexes or bradyreflexia. The extremities can be moved/molded into position, but stiffly.
3) Autonomic instability is defined as variability of >30 mm Hg systolic or >20 mg Hg diastolic between readings. Clinically, this is very impressive. As one stands at the bedside, every blood pressure and heart rate reading is different.
-Tachycardia is part of the autonomic dysfunction but is not part of the autonomic instability.
-Both hypo and hypertension occur
4) AMS-stupor, alert, mutism, coma
5) Elevated CPK (usually in the thousands) which reflects the underlying rhabdomyolysis
Frequent signs include diaphoresis, and sialorrhea (nurses complain of needing to change the sheets as the diaphoresis is massive. The patients that I have seen with NMS are sweating profusely)
Lab in NMS-In addition to increased CPK, white count is also increased, usually not >20,000
This is quite different than the clinical picture of Serotonin Syndrome (SS) where the patient is usually agitated and diaphoretic, deep tendon reflexes are increased (lower>upper) and clonus is present (different than lead pipe rigidity), temperature and CPK are not so high, and tachycardia does not include the autonomic instability. However, there are spectrums of both NMS and SS and it is always easier to describe the differences than make the clinical diagnosis.
Treatment is primarily supportive. Morbidity and mortality are much improved now as compared to a few years ago due to advances in supportive care.
Intravenous benzodiazepines are a great way to go rather than the intermittent boluses in which patient’s level of consciousness tends to go up and down. 2 mg midazolam/hour will keep most everyone happy.
This question prepared by: Donna Seger, MD Medical Toxicologist
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222